Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
An_248211 posted:
I have been had soem spotting for the last 2 months. I have been on birth control for a little over 5 years and I have never had this before. Along with the spotting I have a discahrge that is coming from both my vagina and anal area when I use the rest room. I also have discharge that can be bright red, dark and brown looking or white. My breasts are also extrememly tender and have been the last 2 months I am married and I have only been with my husband and I know there is no chance of an std, but I want to know if I should be very worried. I dont have health insurace. I do have a past history of uti's (A lot of them) and also bv. I took all the meds when I had bv and that was in May. I am worried about this because I dont want this to lead to me not be able to have children in the future or something.
Jane Harrison Hohner, RN, RNP responded:
Dear Scared: It would be unlikely to be an STD given your history of monogamy. You should rule out pregnancy if you have had unusual breast tenderness over the past two months.

If the pregnancy test is negative (which I would hope and expect it to be) then my best GUESS as to the origin of the red or dark brown vaginal discharge is as follows. When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is the reason for breakthrough bleeding (BTB) in longer term Pill users like yourself. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. Both of these are considered "normal" side effects of Pill use. Some women will have constant BTB problems; others only rarely.

In terms of the dark brown color, when the bleeding is brisk and heavy the blood flows quickly out of the uterus and vagina. When the bleeding is scant and slower it has a much longer time to be exposed to the oxygen in the air. This exposure will turn the blood color brownish.

It is very common for women using birth control pills to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone in Pill creates a thinner lining inside the uterus. This creates a decreased amount of flow. This more scant flow will appear as a dark brown color, and thick consistency.

In terms of the anal discharge, there can be bright red blood after a bowel movement if a woman has an anal fissure or internal hemorrhoid. Sometimes there can be a mucus like rectal discharge that comes from the lining of the bowels.

While BTB on hormonal methods of birth control is a nuisance side effect, overt bleeding from the anus is not normal. If your vaginal BTB persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem. If there is persisting rectal bleeding you should see the GYN or clinic that prescribes your birth control pills.

The good news is that neither of these are likely to impair your ability to get pregnant.


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.